MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C1450
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/16/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked in multiple locations.The embolization coil was intact with its pusher assembly.The introducer sheath was ovalized approximately 6.0 cm from the distal tip.Conclusions: evaluation of the returned device revealed that the pc400 introducer sheath was ovalized.The pc400 was attempted to be advanced through a demonstration microcatheter; however, the pc400 could not be advanced out of its introducer sheath due to the ovalization in the introducer sheath.If the rotation hemostasis valve (rhv) is overtightened on the introducer sheath during use, damage such as this may occur.The ovalization in the introducer sheath likely caused the pc400 to suddenly stop a few centimeter from the hub of the px slim.Further evaluation of the returned device revealed that the pusher assembly was kinked in multiple locations.These kinks were likely incidental and may have occurred while packaging the device for return to penumbra.The px slim mentioned in the complaint was not returned for evaluation.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the left internal iliac artery (iia) using penumbra coils 400 (pc400s).During the procedure, while attempting to advance a pc400 through a px slim delivery microcatheter (px slim), the pc400 suddenly stopped a few centimeters from the hub of the px slim; therefore, it was removed.The physician then soaked the pc400 in a saline bath and re-attempted to insert the pc400 into the px slim; however, resistance was encountered and the pc400 stopped again after being advanced a few centimeters pass the hub of the px slim.Therefore, it was removed and the procedure was completed using two other pc400s, two pod coils and the same px slim.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7035658
Report Number3005168196-2017-01981
Device Sequence Number18871072
Product Code HCG
UDI-Device Identifier00814548010687
UDI-Public00814548010687
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 10/17/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date07/19/2024
Device Catalogue Number4002C1450
Device Lot NumberF70754
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/08/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/17/2017
Initial Report FDA Received Date11/15/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age83 YR
Patient Weight50